US Pharm. 2011;36(9):10.
Chicago, IL — Consuming large amounts of certain herbal supplements for prolonged periods may negatively impact chemotherapy treatment, according to researchers from Northwestern Memorial Hospital. There is growing evidence that these supplements—cumin, turmeric, açai berry, long-term garlic, and herbal tea—may intensify or weaken the effect of chemotherapy drugs and in some cases may cause a toxic, even lethal, reaction. Some herbs can interfere with the drugs’ metabolism; others may increase the risk of intraoperative bleeding. Lead investigator June M. McKoy, MD, noted that the general public is unaware that “supplements are more than just vitamins and can counteract medical therapies if not taken appropriately….Integrative approaches can be beneficial for cancer patients, but it’s important to take these approaches at the right time and under the supervision of your doctor.” Culinary herbs used in small quantities for flavoring are generally safe.
To comment on this article, contact firstname.lastname@example.org.